Alabama, 2017Winter Storm in Alabama, December 8 to 9, 2017
December 8 to 9, 2017 · NWS BMX · 29 events in 29 counties and zones
A significant snowstorm impacted central Alabama on December 8-9. |Within the main corridor of snow, totals of 4 to 8 inches were common, with a few swaths of 8 to 12 inches.
Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant snowstorm impacted central Alabama on December 8-9. The snow began during the early morning hours on December 8th and continued for nearly 24 hours.|Within the main corridor of snow, totals of 4 to 8 inches were common, with a few swaths of 8 to 12 inches. A few reports exceeding 12 inches were received from Clay and Cleburne Counties. Birmingham officially recorded 4 inches of snow, making it the 3rd snowiest December on record.
During the early portion of the event, temperature profiles were marginally supportive of wintry precipitation due to surface temperatures a few degrees above freezing, and many areas were receiving rain or a rain/snow mix; however, by daybreak, many areas had made the transition to snow as colder air moved in from the north; a period of drier air aloft that allowed for evaporative cooling; and higher precipitation rates. Through the afternoon, snow continued to fall across much of central Alabama. While surface temperatures were varied with some areas at freezing and some a degree or two above freezing, notable accumulations began to manifest. An overrunning setup provided an long fetch of moisture from the southwest, and lift alongside favorable conditions in the snow growth zone resulted in swaths of heavy snowfall and large snowflakes. Colder air had not yet made it to areas near and southeast of the I-85 corridor, and those areas continued to see rain during the afternoon; however, a change to snow occurred into the evening and nighttime hours just in time for the last surge of precipitation, with little to no accumulation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 8, 5:33 AM CST, 27 minutes earlier.
Area forecast discussion, Dec 8, 5:33 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
533 AM CST Fri Dec 8 2017
.UPDATE...
For 12Z Aviation.
&&
.SHORT TERM...
Today and Tonight.
Southwest to northeast band of precipitation has set up across the
area as expected. Temperatures range from 35-37 in this area.
Already have received reports of snow in Jefferson and Blount
Counties, and WFO MOB recently received a report of 0.5" in
accumulation in Choctaw County, just south of Sumter County. Also
just saw a report of snow covering the ground in St. Clair County.
Expect precipitation to continue to change over to snow over the
next few hours, with the main rain-snow line setting up just north
of I-85 by midday. But areas north of this line could switch back
and forth between rain/snow throughout the day based on
precipitation rates and hourly temperature trends.
Models are in excellent agreement on precipitation trends through
the day today. Confidence in the meteorological conditions for snow
is high, with the main point of uncertainty being somewhat non-
meteorological factors which will determine what happens to the snow
when it comes into contact with the warm ground, roads, etc. Short-
term models have trended cooler with air temperatures near the
surface, and they should be sitting right around 32-34 while the
snow is falling, so there is now increasing concern for travel
impacts especially on bridges and overpasses. Also, precipitation
amounts have trended higher. Forecast soundings generally show
saturated sub-freezing profiles, with mid-level ascent in the
dendritic growth zone. Some ice pellets may mix in at times with an
isothermal 0C layer present at times, but snow should be predominant.
Model consensus has also trended wetter for this afternoon, with
moisture remaining in the area longer as continued synoptic forcing
occurs ahead of the trough. The warm ground temperatures will make
it difficult for accurate snowfall measurements, but WPC snowfall
amounts and SREF mean values now indicate a swatch of 1-2+" across
the area. Really can't argue with that based on trends, so portions
of the winter weather advisory were upgraded to a winter storm
warning. There could be a relative minimum in the middle of the
warning area along the I-65 corridor where amounts stay just under
the 2" criteria. This would be between relative maxima in the
southwest counties where heavier precipitation is falling now during
the overnight hours, and another relative maxima in the higher
elevations of East Alabama. However, opted to go ahead and fill in
the gap as it will be close. The advisory was also expanded to
include Pickens, Fayette, and Walker Counties based on northward
trends.
Models are suggesting a deformation zone may set up over the
southeast counties later this afternoon and this evening, south of
the current winter weather advisory. Thermal profiles suggest this
will be mainly rain, but it will be borderline. Added in some small
0.1" accumulations southeast of the current advisory, and will
monitor short term model trends to determine if the advisory needs
to be expanded for tonight. Temperatures will fall into the 20s late
tonight across the area, resulting in the potential for black ice to
develop wherever moisture remains on roadways.
32/Davis
.LONG TERM...
Saturday through Thursday.
Extended remains dry and fairly uneventful as compared to the short
term. After a cool weekend, we modify into the 50s/low 60s on Monday
before the next dry clipper cold front slides through. This system
will cool the area back into the 40s and low 50s for a couple of
days. We will then modify again into the upper 50s low 60s by
Thursday ahead of the next system expected by next weekend.
16
&&
.AVIATION...
12Z TAF Discussion.
Rain will transition to snow at all but TOI this morning followed
by an end to the precipitation from northwest to southeast from
late this afternoon and into the evening hours. Low level winds
will remain out of the north. Temperatures will rise above
freezing from midday through early afternoon, however, all
terminals are expected to experience freezing temperatures after
03z north and after 10z south, resulting in any remaining moisture
on surfaces freezing as ice.
ACARS data from a flight into BHM at 10Z had a freezing level of
1752 feet and wet bulb zero height of 1206 feet. Expect freezing
levels to continue to fall towards the surface into mid morning
then rise through midday with above-freezing temperatures expected
at the surface.
05
&&
.FIRE WEATHER...
Cloudy and cold conditions through tonight with low mixing heights.
Rain chances remain fairly high across areas south of I-20, with a
mixture of rain/snow for the northern areas. A cold but drier
airmass builds for the weekend. Relative humidity values will remain
above critical values due to cold temperatures and rain, and there
are no fire weather concerns.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 36 26 44 23 44 / 80 10 0 0 0
Anniston 36 26 45 24 43 / 100 30 0 0 0
Birmingham 35 26 46 25 46 / 80 10 0 0 0
Tuscaloosa 37 27 48 26 48 / 80 0 0 0 0
Calera 36 27 46 26 45 / 90 10 0 0 0
Auburn 38 29 44 27 44 / 100 80 10 0 0
Montgomery 38 28 47 26 46 / 100 60 10 0 0
Troy 39 29 47 27 47 / 100 80 10 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
Winter Weather Advisory until midnight CST tonight for the
following counties: Autauga...Blount...Chambers...Cherokee...
Dallas...Elmore...Etowah...Fayette...Jefferson...Lamar...
Pickens...St. Clair...Tuscaloosa...Walker.
Winter Storm Warning until midnight CST tonight for the
following counties: Bibb...Calhoun...Chilton...Clay...Cleburne...
Coosa...Greene...Hale...Marengo...Perry...Randolph...Shelby...
Sumter...Talladega...Tallapoosa.
&&
Hazardous weather outlook, Dec 8, 3:35 AM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
335 AM CST Fri Dec 8 2017
ALZ011>015-017>050-091245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
335 AM CST Fri Dec 8 2017
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
There is an increasing confidence of snowfall accumulation through
tonight. Total snow accumulations up to 3 inches is now expected,
primarily on grassy and elevated surfaces, with locally higher
accumulations possible. Areas most likely impacted will be along and
south of Interstate 20 and north of US 80 and Interstate 85. Please
refer to the Winter Weather products for up to date information on
advisories and warnings.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management will be
needed through tonight.
In the hours before
Local storm report, Dec 8, 4:10 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 AM CST FRI DEC 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM SNOW SHELBY 33.11N 86.58W
12/08/2017 U0.0 INCH SHELBY AL FIRE DEPT/RESCUE
SNOW AND SLEET MIX STARTING TO ACCUMULATE ON
ELEVATED SURFACES.
&&
JHLocal storm report, Dec 8, 5:13 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 AM CST FRI DEC 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 AM SNOW SHELBY COUNTY AIRPORT 33.18N 86.78W
12/08/2017 M0.0 INCH SHELBY AL OFFICIAL NWS OBS
TRACE OF SNOW MEASURED AT THE SHELBY COUNTY
AIRPORT.
&&
JHLocal storm report, Dec 8, 5:59 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
559 AM CST FRI DEC 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM SNOW ONEONTA 33.95N 86.47W
12/08/2017 M0.3 INCH BLOUNT AL PUBLIC
A QUARTER INCH OF SNOW REPORTED NEAR
ONEONTA. REPORT RELAYED VIA SOCIAL MEDIA BY
BROADCAST MEDIA.
&&
JHWinter Storm, Sumter
- When
- December 8, 6:00 AM CST to 2:00 PM CST
- Where
- Sumter forecast zone
- Reported by
- Public
- Coordinates
- 32.591, -88.199 (the zone’s center; the record gives no point)
Snowfall totals averaged 5-7 inches across the southern portions of Sumter County tapering off to 3 inches across the north.
Winter Storm, Greene
- When
- December 8, 6:00 AM CST to 2:00 PM CST
- Where
- Greene forecast zone
- Reported by
- Public
- Coordinates
- 32.853, -87.952 (the zone’s center; the record gives no point)
Snowfall totals averaged 3-5 inches across the southern portions of Greene County tapering off to 2 inches across the north.
Winter Storm, Hale
- When
- December 8, 6:00 AM CST to 2:00 PM CST
- Where
- Hale forecast zone
- Reported by
- Public
- Coordinates
- 32.763, -87.629 (the zone’s center; the record gives no point)
Snowfall totals averaged 4-6 inches across Hale County.
Winter Storm, Marengo
- When
- December 8, 6:00 AM CST to 2:00 PM CST
- Where
- Marengo forecast zone
- Reported by
- Public
- Coordinates
- 32.248, -87.789 (the zone’s center; the record gives no point)
Snowfall totals averaged 5-7 inches across Marengo County.
Winter Storm, Bibb
- When
- December 8, 6:00 AM CST to 2:00 PM CST
- Where
- Bibb forecast zone
- Reported by
- Public
- Coordinates
- 32.999, -87.126 (the zone’s center; the record gives no point)
Snowfall totals averaged 4-6 inches across Bibb County.
Winter Storm, Perry
- When
- December 8, 6:00 AM CST to 2:00 PM CST
- Where
- Perry forecast zone
- Reported by
- Public
- Coordinates
- 32.639, -87.294 (the zone’s center; the record gives no point)
Snowfall totals averaged 4-6 inches across Perry County.
Winter Storm, Shelby
- When
- December 8, 6:00 AM CST to 4:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- Public
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
Snowfall totals averaged 5-7 inches across Shelby County.
Winter Storm, Chilton
- When
- December 8, 6:00 AM CST to 4:00 PM CST
- Where
- Chilton forecast zone
- Reported by
- Public
- Coordinates
- 32.848, -86.719 (the zone’s center; the record gives no point)
Snowfall totals averaged 5-7 inches across Chilton County.
Winter Storm, Talladega
- When
- December 8, 6:00 AM CST to 4:00 PM CST
- Where
- Talladega forecast zone
- Reported by
- Public
- Coordinates
- 33.380, -86.166 (the zone’s center; the record gives no point)
Snowfall totals averaged 5-7 inches across Talladega County with a few reports near 10 inches in the far southeast.
Winter Storm, Calhoun
- When
- December 8, 6:00 AM CST to 11:00 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Public
- Coordinates
- 33.771, -85.826 (the zone’s center; the record gives no point)
Snowfall totals averaged 5-8 inches across Calhoun County with a few reports near 10 inches in the far southeast.
Winter Storm, Cleburne
- When
- December 8, 6:00 AM CST to 11:00 PM CST
- Where
- Cleburne forecast zone
- Reported by
- Public
- Coordinates
- 33.675, -85.519 (the zone’s center; the record gives no point)
Snowfall totals averaged 8-10 inches across Cleburne County with a few locations reporting near 12 inches.
Winter Storm, Jefferson
- When
- December 8, 7:00 AM CST to 4:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Public
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Snowfall totals averaged 4-6 inches across the southern portions of Jefferson County tapering off to 2-3 inches across the north.
Winter Storm, Tuscaloosa
- When
- December 8, 7:00 AM CST to 10:00 PM CST
- Where
- Tuscaloosa forecast zone
- Reported by
- Public
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
Snowfall totals averaged 3-4 inches across Tuscaloosa County.
Winter Storm, St. Clair
- When
- December 8, 7:00 AM CST to 10:00 PM CST
- Where
- St. Clair forecast zone
- Reported by
- Public
- Coordinates
- 33.716, -86.315 (the zone’s center; the record gives no point)
Snowfall totals averaged 4-6 inches across St. Clair County.
Winter Storm, Pickens
- When
- December 8, 7:00 AM CST to 3:00 PM CST
- Where
- Pickens forecast zone
- Reported by
- Public
- Coordinates
- 33.281, -88.089 (the zone’s center; the record gives no point)
Snowfall totals averaged 2-3 inches across Pickens County.
Winter Storm, Walker
- When
- December 8, 7:00 AM CST to 3:00 PM CST
- Where
- Walker forecast zone
- Reported by
- Public
- Coordinates
- 33.803, -87.297 (the zone’s center; the record gives no point)
Snowfall totals averaged 2-3 inches across the southern portions of Walker County tapering off to less than 1 inch across the north.
Winter Storm, Clay
- When
- December 8, 8:00 AM CST to 11:00 PM CST
- Where
- Clay forecast zone
- Reported by
- Public
- Coordinates
- 33.269, -85.861 (the zone’s center; the record gives no point)
Snowfall totals averaged 8-10 inches across Clay County with a few reports near 12 inches.
Winter Storm, Randolph
- When
- December 8, 8:00 AM CST to 11:00 PM CST
- Where
- Randolph forecast zone
- Reported by
- Public
- Coordinates
- 33.294, -85.459 (the zone’s center; the record gives no point)
Snowfall totals averaged 7-10 inches across Randolph County with a few reports near 12 inches.
Winter Storm, Lamar
- When
- December 8, 8:00 AM CST to 8:00 PM CST
- Where
- Lamar forecast zone
- Reported by
- Public
- Coordinates
- 33.779, -88.097 (the zone’s center; the record gives no point)
Snowfall totals averaged 2-3 inches across the southern portions of Lamar County tapering off to less than 1 inch across the north.
Winter Storm, Fayette
- When
- December 8, 8:00 AM CST to 9:00 PM CST
- Where
- Fayette forecast zone
- Reported by
- Public
- Coordinates
- 33.721, -87.739 (the zone’s center; the record gives no point)
Snowfall totals averaged 2-3 inches across the southern portions of Fayette County tapering off to less than 1 inch across the north.
Winter Storm, Blount
- When
- December 8, 8:00 AM CST to 8:00 PM CST
- Where
- Blount forecast zone
- Reported by
- Public
- Coordinates
- 33.981, -86.567 (the zone’s center; the record gives no point)
Snowfall totals averaged 3-4 inches across the southeast portions of Blount County tapering off to 2 inches across the northwest.
Winter Storm, Etowah
- When
- December 8, 8:00 AM CST to 3:00 PM CST
- Where
- Etowah forecast zone
- Reported by
- Public
- Coordinates
- 34.045, -86.035 (the zone’s center; the record gives no point)
Snowfall totals averaged 3-5 inches across Etowah County.
Winter Storm, Cherokee
- When
- December 8, 8:00 AM CST to 3:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Public
- Coordinates
- 34.176, -85.604 (the zone’s center; the record gives no point)
Snowfall totals averaged 3-5 inches across Cherokee County.
Winter Storm, Coosa
- When
- December 8, 9:00 AM CST to December 9, 3:00 AM CST
- Where
- Coosa forecast zone
- Reported by
- Public
- Coordinates
- 32.936, -86.248 (the zone’s center; the record gives no point)
Snowfall totals averaged 4-6 inches across Coosa County with a few reports near 10 inches in the far north.
Winter Storm, Tallapoosa
- When
- December 8, 11:00 AM CST to December 9, 5:00 AM CST
- Where
- Tallapoosa forecast zone
- Reported by
- Public
- Coordinates
- 32.862, -85.797 (the zone’s center; the record gives no point)
Snowfall totals averaged 5-7 inches across the northern portions of the Tallapoosa County tapering off to 1-2 inches across the south.
Winter Storm, Dallas
- When
- December 8, 12:00 PM CST to December 9, 3:00 AM CST
- Where
- Dallas forecast zone
- Reported by
- Public
- Coordinates
- 32.326, -87.106 (the zone’s center; the record gives no point)
Snowfall totals averaged 4-6 inches across the northern portions of Dallas County and 3-5 inches across the southern half.
Winter Storm, Autauga
- When
- December 8, 12:00 PM CST to December 9, 3:00 AM CST
- Where
- Autauga forecast zone
- Reported by
- Public
- Coordinates
- 32.535, -86.643 (the zone’s center; the record gives no point)
Snowfall totals averaged 4-6 inches across Autauga County.
Winter Storm, Elmore
- When
- December 8, 12:00 PM CST to December 9, 3:00 AM CST
- Where
- Elmore forecast zone
- Reported by
- Public
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
Snowfall totals averaged 4-6 inches across the northwest portions of Elmore County tapering off to 1 inch in the southeast.
Winter Storm, Chambers
- When
- December 8, 12:00 PM CST to December 9, 5:00 AM CST
- Where
- Chambers forecast zone
- Reported by
- Public
- Coordinates
- 32.914, -85.392 (the zone’s center; the record gives no point)
Snowfall totals averaged 4-6 inches across the northern portions of Chambers County tapering off to 2 inches across the south.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Virginia, December 8 to 9, 2017$95,000 · 10 events
- Winter Storm and Winter Weather in Georgia, December 8 to 9, 201752 events
- Damaging Wind in Florida, December 8, 2017$50,000 · 1 event
- Winter Weather in Virginia, December 8 to 9, 201720 events
- Winter Storm in Virginia, December 8 to 9, 201718 events
- Winter Weather in Louisiana, December 8, 201717 events
- Winter Weather and Astronomical Low Tide in New Jersey, December 8 to 9, 201716 events
- Winter Storm and Winter Weather in Maryland, December 8 to 9, 201715 events
- Heavy Snow and Winter Weather in Alabama, December 8 to 9, 201714 events
- Winter Storm in North Carolina, December 8 to 9, 201712 events
- Heavy Snow in North Carolina, December 8 to 9, 201710 events
- Heavy Snow and Winter Weather in Texas, December 8, 20179 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732557, 732558, 732559, 732560, 732561, 732562, 732563, 732564, 732565, 732566, 732567, 732585, 732586, 732587, 732588, 732589, 732568, 732569, 732590, 732591, 732592, 732593, 732594, 732575, 732577, 732570, 732571, 732572, 732584.